A case of “hormonal burst”: Immunassay interferences in the measurement of multiple hormones

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 498-531-Female Repro Endocrinology & Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-526
Ozlem Gulbahar, Ceyla Konca Degertekin, Mujde Akturk*, Isilay Kalan, Gökçe Filiz Atikeler, Ilhan Yetkin, Metin Arslan and Fusun Toruner
Gazi University Faculty of Medicine, Ankara, Turkey
Background:Commonly-used immunoassays are not free from interferences, which can be a confounder in the interpretation of test results. We present a case with extremely high multiple hormone levels due to such an interference. To the best of our knowledge, there is no other report describing the interference in several different hormones in the same patient.

Clinical Case: A 33-year-old woman presented with fatigue, weight loss and sweating in the early postpartum period. At the medical center she was evaluated, thyroid function tests revealed a markedly elevated TSH with discordantly normal fT4 and fT3 levels. She was prescribed L-thyroxine. Due to unresponsiveness of TSH to a year of L-thyroxine therapy and unexplained elevations in several other hormone tests, she was referred to our clinic. When admitted, she had no specific symptoms and was clinically euthyroid. Repeated measurements revealed elevated TSH with normal fT4 and fT3 levels along with markedly high ACTH, FSH, LH, PTH, Somatomedin-C, Prolactin, β-hcg and Calcitonin without their associated clinical picture. To screen for the presence of a laboratory interference, the measurements were repeated on the same patient sample using chemiluminescence (CLIA) and electrochemiluminescence (ECLIA) immunoassays on four different analytical platforms. The results remained elevated to a different extent in each platform. Serial dilutions of serum samples revealed non-linearity, suggesting an assay interference. The serum of the patient was then subjected to polyethylene glycol (PEG) precipitation to remove high molecular weight proteins, including interfering antibodies. The post-PEG recovery resulted in hormone levels in the normal range. The results are presented as pre-PEG/post-PEG (reference interval)/% of recovery for each hormone, respectively; TSH, >100/0.12 µIU/ml (0.35–4.94)/ <0.12%; PRL, 228/0.52 ng/ml (5.2-26.5)/ 0.2%; β-HCG, 3219/<1.2 µIU/ml (0-5)/0.03%; ACTH, >1500/21.21 pg/ml (4.7-48.8)/<1.4%; FSH, >150/2.96 IU/l (3.03-8.08)/<1.97%; LH, 7.78/0.71 IU/l (1.8-11.8)/1%; Calcitonin 504/30.4 pg/ml (0-4.8)/1.7%).

Conclusions: This case illustrates a rare cause of falsely elevated hormone levels due to an assay interference. We point out the importance of PEG precipitation, which is inexpensive and routinely available in most clinical laboratories, for early recognition of such an entity to avoid unnecessary clinical investigations as well as inappropriate treatments.

Nothing to Disclose: OG, CK, MA, IK, GF, IY, MA, FT

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm